Tennessee, 2022Winter Storm and Strong Wind in Tennessee, December 23, 2022
December 23, 2022 · NWS MRX · 10 events in 9 counties and zones
Strong winds occurred across the Tennessee Valley ahead of a cold front. Some locations had trees and limbs blown down, resulting in some power outages.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred across the Tennessee Valley ahead of a cold front. Some locations had trees and limbs blown down, resulting in some power outages. Behind the front, temperatures dropped quickly, with some locations recording wind chill values of -15 F or lower. Some snow accumulations were also reported, mainly in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 22, 11:13 PM EST, 55 minutes earlier.
Area forecast discussion, Dec 22, 11:13 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1113 PM EST Thu Dec 22 2022
...New UPDATE...
.UPDATE...
Issued at 1110 PM EST Thu Dec 22 2022
Overall the forecast remains fairly well on track. Recent radar
trends show widespread precipitation entering the forecast area from
the west ahead of a strong surface cold front. This cold front will
surge into the region overnight, with temperatures plummeting after
midnight. A resulting transition from rain to snow will take place,
along with gusty westerly winds. Continue to expect hazardous travel
conditions as any wet spots on roads flash freeze alongside limited
snowfall accumulations as well. Made minor adjustments to snowfall
amounts, which mainly bumped up totals just a few tenths in portions
of the Cumberland Plateau, the East Tennesee mountains and portions
of Northeast Tennessee and Southwest Virginia. Only change made
to the headline products was adjusting 2 to 3 inches in the
mountains to 2 to 4 inches for the Winter Weather Advisory.
Updated zones sent.
&&
.SHORT TERM...
(This evening through Friday)
Issued at 240 PM EST Thu Dec 22 2022
Key Messages:
1. A powerful arctic cold front arrives tonight, along with
strong winds that will drop wind chills to unprecedented and
dangerous lows. Power outages due to the high winds will be a
concern late tonight and possibly Friday.
2. Rain will quickly change to snow after midnight, and with the
rapid temperature drop, flash freezing of any moisture on roads
will cause hazardous travel at least through Friday.
Discussion:
For tonight, anomaly strong 300mb jet of 170kt+ will move across
the Tennessee valley overnight with the left exit region of the
jet enhancing the fronto-genetic lift along a strong arctic
boundary. A band of precipitation will move east across the region
along this arctic boundary. NAEFS shows how much of an anomaly
with the cold air with 850mb temperatures near historical values.
The very cold air will quickly change the rain to snow. The
limiting factor will be the strong downslope across the western
valley off the Plateau. HREF shows this precipitation shadow
quite well so having much lower snowfall over the western half of
the valley makes sense. The band restrengthens over the eastern
half of the valley (essentially along and east of interstate
40/81. Greatest snow accumulations of 1 to 2 inches there with the
highest amounts of 3 to possibly 4 inches across the far east
Tennessee Mountains.
Main concern is the brutal arctic airmass and strong pressure
gradients behind the front producing dangerous wind chills of 15
to 20 below zero in the valley and 30 to possibly 40 below zero in
the high elevations late tonight through Friday night. Again,
these are historical values that seldom occur across the area, and
are life threatening to anyone not prepared.
Also, a concern is the strong westerly winds along and behind the
Arctic front. Westerly winds will increase to 20 to 30 mph with
gusts up to 50 mph. Due to enhanced flow off the Plateau, HREF,
HRRR, and WRF are showing the highest winds from Claiborne,
Anderson, Roane, Rhea, and possibly western section of Hamilton
county. These winds will likely produce Power Outages which is
very concerning given the dangerous wind chills.
For Friday, main snow band moves east but cold arctic air will
likely continue chances of flurries over much of the area with
temperatures struggling to rise into the teens. Dangerous wind
chills area-wide.
&&
.LONG TERM...
(Friday night through next Thursday)
Issued at 240 PM EST Thu Dec 22 2022
1. Historic, dangerous cold and wind chills will continue into
Christmas Eve with record low high temperatures expected. Flurries
or even light snow showers will also linger.
2. A slow but gradual warming trend will take place Christmas onward
with temperatures near normal by mid-week.
Friday Night through Sunday
At the start of the period, the long-awaited historic cold event
will be underway in the entire eastern U.S. The initial conditions
will include deep upper troughing and the surface low near 970mb
just north of the eastern Great Lakes. A strong MSLP gradient,
record-breaking 850mb temperatures below -20 Celsius, and 850mb flow
of 30+ kts will keep the continued concern for extreme cold,
including wind chills overnight Friday. A Wind Chill Warning will
remain in effect for the entire region with no changes anticipated.
As such, travel concerns will linger into Saturday for remaining
ice/snow on untreated roadways.
For Friday night and Saturday, trended toward more cloud cover and
chance of flurries. NBM typically underperforms in cold air
advection stratus clouds and GFS is showing boundary layer
moisture lasting a lot longer.
Based on the forecasted values, Christmas Eve low maximum
temperature records temperature records will likely be in jeopardy
with record low temperatures to be nearly broken as well. The
values are as follows with the most recent year of occurrence:
Christmas Eve Low Maximum Temperature Records
Chattanooga Knoxville Tri-Cities Oak Ridge
24(1983) 24(1989) 19(1989) 23(1983)
Christmas Eve Low Temperature Records
Chattanooga Knoxville Tri-Cities Oak Ridge
2(1983) -2(1983) -3(1989) -2(1983)
A general weakening of the LLJ and MSLP gradient will certainly
allow for wind chills to gradually rise above the double-digit
negative values but will still remain of significant concern into
much of the day. Heading towards Christmas Day, height rises and
subtle, but still present WAA will support some recovery of
temperatures from the previous two days. However, indications are
for the region to still remain below freezing for the day.
Monday through Wednesday
Heading towards Monday, meridional flow will remain aloft surface
high pressure setting up over the area, allowing for strong
subsidence and another notably cold morning in the teens to single
digits. Below normal heights and very slow WAA will allow for
temperatures to remain notably below normal on Monday with most
places seeing the first time above freezing since Thursday night.
The warming trend will continue towards mid-week with temperatures
likely rising above normal by the end of the period. There also
have been some indications for light precipitation, but Pops will
be left out based on remaining strong high pressure.
&&
.AVIATION...
(00Z TAFS)
Issued at 639 PM EST Thu Dec 22 2022
A strong cold front will bring increasing chances of precipitation
from west to east tonight and into the early overnight hours.
Primarily MVFR conditions for the TAF period with low MVFR cigs.
TYS/TRI likely to hang onto MVFR through the whole cycle, with CHA
having the best chance to break away from MVFR cigs late morning.
Brief periods of IFR cigs possible during strongest RA/SN.
Widespread gusty winds of 30-40kts will accommodate the frontal
passage as well. Wind gusts may combine with SN for brief periods
of low vis BLSN at TYS and TRI shortly past midnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 7 16 8 25 / 90 0 0 0
Knoxville McGhee Tyson Airport, TN 5 13 6 22 / 90 10 10 10
Oak Ridge, TN 3 13 5 23 / 90 10 10 0
Tri Cities Airport, TN 5 11 3 20 / 80 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 PM EST Friday for Cherokee-Clay.
Winter Weather Advisory until 7 PM EST Friday for Cherokee-Clay.
Wind Chill Warning from 4 AM Friday to 1 PM EST Saturday for
Cherokee-Clay.
TN...Wind Advisory until 4 PM EST /3 PM CST/ Friday for Anderson-
Bledsoe-Blount Smoky Mountains-Bradley-Campbell-Claiborne-
Cocke Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-
Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
Meigs-Morgan-North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Union-Washington TN-West Polk.
Winter Weather Advisory until 7 PM EST /6 PM CST/ Friday for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.
Wind Chill Warning from 4 AM EST /3 AM CST/ Friday to 1 PM EST
/noon CST/ Saturday for Anderson-Bledsoe-Blount Smoky
Mountains-Bradley-Campbell-Claiborne-Cocke Smoky Mountains-
East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
North Sevier-Northwest Blount-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
VA...Wind Advisory until 4 PM EST Friday for Lee-Russell-Scott VA-
Washington VA-Wise.
Winter Weather Advisory until 7 PM EST Friday for Lee-Russell-
Scott VA-Washington VA-Wise.
Wind Chill Warning from 4 AM Friday to 1 PM EST Saturday for Lee-
Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...DH
LONG TERM....DH
AVIATION...KRSHazardous weather outlook, Dec 22, 2:56 PM EST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
256 PM EST Thu Dec 22 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
256 PM EST Thu Dec 22 2022 /156 PM CST Thu Dec 22 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Tonight and Friday
...Dangerous wind chills, Strong Westerly Winds, and potentially
hazardous travel conditions starting late tonight and continuing
into the holiday weekend...
Extreme cold that has not been seen in this area for decades in
December will build into the area Thursday night. As the
temperature drops rapidly after midnight, rain will change to
snow, with light accumulations expected before sunrise Friday.
Although snowfall amounts may be light, the quick drop in
temperatures may lead to rapid freezing of any moisture on roads.
A Winter Weather Advisory has been issued for the entire area from
midnight Tonight through 7 PM Friday.
Winds will be strong and gusty behind the cold front, and dangerous
wind chill values are expected across the entire forecast area through
Saturday morning. The strong winds may cause downed trees and power
lines, leading to power outages when temperatures will be getting
extremely cold. Wind chills as low as 20 below zero are possible
in lower elevations, and as low as 40 below zero in higher
elevations. A Wind Chill Warning has been issued for the entire
area from 4 AM EST Friday through 1 PM EST Saturday. A Wind
Advisory has been issued for the entire area from around midnight
tonight through 4 PM Friday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Dangerously cold wind chills will continue through Saturday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time, but reports of
snowfall amounts, temperatures, winds and Power Outages on Friday
are appreciated.
Event by event
6 strong wind, 3 cold/wind chill, 1 winter storm. Local standard time, as filed.
Strong Wind, Hamilton
- When
- December 23, 12:08 AM EST
- Where
- Hamilton forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
A wind gust to 43 mph was measured at the KCHA ASOS.
Strong Wind, Anderson
- When
- December 23, 12:32 AM EST
- Where
- Anderson forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.118, -84.198 (the zone’s center; the record gives no point)
A wind gust to 46 mph was measured at the KOQT ASOS.
Strong Wind, Anderson
- When
- December 23, 12:50 AM EST
- Where
- Anderson forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.118, -84.198 (the zone’s center; the record gives no point)
A wind gust to 45 mph was measured at the KMNV AWOS.
Strong Wind, Knox
- When
- December 23, 1:00 AM EST
- Where
- Knox forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.993, -83.937 (the zone’s center; the record gives no point)
Trees and power lines were blown down around the county.
Winter Storm, Blount/Smoky Mountains
- When
- December 23, 1:00 AM EST to 7:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
At LeConte Lodge, four inches of snow was measured.
Strong Wind, Northwest Blount
- When
- December 23, 1:12 AM EST
- Where
- Northwest Blount forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A maximum wind gust of 49 mph was measured at the KTYS ASOS.
Strong Wind, Hamblen
- When
- December 23, 1:15 AM EST
- Where
- Hamblen forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.217, -83.267 (the zone’s center; the record gives no point)
A maximum wind gust of 43 mph was measured at the KMOR AWOS.
Cold/Wind Chill, Roane
- When
- December 23, 6:00 AM EST
- Where
- Roane forecast zone
- Reported by
- AWOS
- Coordinates
- 35.848, -84.523 (the zone’s center; the record gives no point)
A wind chill of -15 F was measured at the Rockwood airport.
Cold/Wind Chill, Northwest Carter
- When
- December 23, 6:00 AM EST
- Where
- Northwest Carter forecast zone
- Reported by
- AWOS
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
A wind chill of -15 F was measured at the Elizabethton airport.
Cold/Wind Chill, Sullivan
- When
- December 23, 6:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- ASOS
- Coordinates
- 36.513, -82.304 (the zone’s center; the record gives no point)
A wind chill of -15 F was measured at the KTRI ASOS.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New York, December 23 to 27, 202244 deaths · $16 million · 51 kt wind · 24 events
- Blizzard and Winter Storm in Ohio, December 23 to 24, 20228 deaths · 73 injured · 58 events
- Cold in South Carolina, December 23 to 24, 20222 deaths · 12 events
- High Wind and Strong Wind in Vermont, December 23, 20221 death · $3.7 million · 61 kt wind · 17 events
- Flash Flood and Flooding in Maine, December 23 to 24, 2022$32 million · 58 kt wind · 32 events
- Extreme Cold in Indiana, December 23 to 24, 20221 death · 27 events
- Flooding and Coastal Flood in New Hampshire, December 23 to 25, 2022$10 million · 62 kt wind · 38 events
- High Wind in Maryland, December 23 to 24, 20221 death · 55 kt wind · 4 events
- Extreme Cold in Kentucky, December 23 to 24, 20221 death · 1 event
- Extreme Cold in West Virginia, December 23 to 25, 2022$3.6 million · 12 events
- High Wind and Winter Weather in West Virginia, December 23 to 24, 2022$500,000 · 52 kt wind · 36 events
- Flooding and Coastal Flood in Massachusetts, December 23, 2022$146,000 · 64 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062214, 1062215, 1062216, 1062217, 1062220, 1062218, 1062219, 1062221, 1062222, 1062223.